MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48453
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Fever (1858); No Consequences Or Impact To Patient (2199)
Date of Event 04/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: the three legs implanted in the patient were: tfle-12-124-zt, lot # 10233912; tfle-12-90-zt, lot # 9946032; and tfle-12-73-zt, lot # 9999473.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that endoleaks were found on each of 3 zenith flex aaa endovascular graft iliac leg devices that were implanted in a patient.A (b)(6) year old male patient underwent an evar procedure in which a 124mm zenith flex aaa endovascular graft iliac leg was implanted.Upon performing an angiogram, "serious leakage of contrast medium" was found at the right common iliac artery.A 90mm zenith flex aaa endovascular graft iliac leg was then implanted to treat this, but the leaking persisted.Finally, a third, 73 mm zenith flex aaa endovascular graft iliac leg was implanted.After implantation of the third leg, "the flow velocity and quantity of leakage reduced" but did not fully resolve.The procedure was completed and is under medical observation.Imaging provided indicates the patient had tortuous anatomy.Additional information regarding patient and event details has been requested but is not currently available.
 
Event or Problem Description
The patient's "tumor neck" was short so it was planned to pre-fenestrate the tffb-32-111-zt for the renal arteries and mesenteric artery.Using an iliac branched device, the plan was to block the right internal iliac and keep the left internal iliac open.First, the right internal iliac was blocked with interlock.The right iliac stent tfle-12-124-zt was implanted, then the first and second left iliac stents were implanted and contrast medium was injected at the left iliac artery.Contrast medium was noted to be leaking on imaging at the second left internal iliac stent and the right iliac stent tfle-12-124-zt.Ballooning was performed at the overlap of the right iliac and main stent branch and the overlap of the right iliac stent and right external iliac.Contrast medium was still noted to be leaked after the second right iliac stent tfle-12-90-zt was implanted.After the third right iliac stent tfle-12-73-zt was implanted, leaking was reduced but still observed.The patient had a fever the first day after the procedure but recovered the second day.The patient has since been discharged.There were no additional procedures.The sales representative was present for the case.The only off-label use during the procedure was to "pre-fenestrate tffb-32-111-zt for renal arteries and mesenteric artery".The graft was not altered in any way prior to implant.A 20ml syringe filled with contrast medium was used for inflation.The actual amount injected into the balloon was unclear.The patient was on "low molecular heparin" after the procedure.
 
Additional Manufacturer Narrative
Concomitant medical product: coda-2-10.0-35-120-32; viabahn iliac stent.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complainant, (b)(6) co.Ltd located in china, informed cook on 02apr2020 of an incident that occurred on (b)(6) 2020 at (b)(6) hospital involving a zenith flex aaa endovascular graft iliac leg with rpn tfle-12-90-zt from lot 9946032, a zenith flex aaa endovascular graft iliac leg with rpn tfle-12-124-zt from lot 10233912, and a zenith flex aaa endovascular graft iliac leg with rpn tfle-12-73-zt from lot 9999473.A patient with an abdominal aortic aneurysm and bilateral common iliac artery aneurysms underwent an endovascular repair procedure on (b)(6) 2020.The patient¿s ¿tumor neck¿ was short, so it was planned to pre-fenestrate the main body graft with renal artery and mesenteric artery fenestrations.A cook main body graft, an iliac leg graft, an iliac branch device, and a coda balloon catheter were used during the procedure.Additionally, an unknown leg graft was used in the left iliac artery and a viabhan iliac stent was used in the left internal iliac artery.The right internal iliac artery was blocked with interlock and the left internal iliac artery was kept open with the viabhan stent.After implanting the devices, contrast was injected and an endoleak was observed around the right iliac leg graft.Ballooning was performed at the proximal and distal overlap regions of the graft.It is unknown if another contrast injection was performed afterwards, but another cook leg graft was implanted to contain the endoleak.Another contrast injection was performed and the endoleak was still observed.Another cook leg graft was then implanted.After this third leg graft was implanted on the right side the endoleak had reduced and the procedure was completed.There were no additional procedures.After the procedure, the patient was placed on ¿low molecular heparin¿.A review of the complaint history, device history record, drawing, instructions for use (ifu), quality control, and specifications, as well as a review of imaging provided of the device, were conducted during the investigation.The complaint device was not returned for evaluation; however, imaging was provided and sent for expert review.Image review found that diffuse endoleaks were observed coming from all three tfle leg grafts implanted on the right side.The endoleaks appeared to be a combination of types 1b, 3a, 3b, and possibly 4, with leaks observed at distal ends, overlap regions, through suture holes, and possibly through the pleated graft material.With the placement of the third tfle, the endoleaks reduced but were not eliminated.The image reviewer did not observe sheath aspiration in the angiograms, likely indicating that the contrast was under high pressure within the grafts during the angiography due to limited outflow of only the left internal iliac artery.This high pressure likely contributed to the diffuse nature of the endoleaks.The reported graft modifications of the main body graft, consisting of fenestrations, were observed in the provided imaging.Endoleaks were also observed coming from the main body graft and the left leg graft.Based on the evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document based investigation evaluation was performed.A review of the device master records found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history files found that the affected products are safe and effective for their intended use.A review of the device history records for all devices found no relevant nonconformances or additional complaints associated with any of the complaint device lots.It should be noted that tfle devices are distributed via one-device lots.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: "4 warnings and precautions.4.1 general.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up.The zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 ¿ 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.3 pre-procedure measurement techniques and imaging.The long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should received enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.4 device selection.Strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure.Appropriate procedural imaging is required to successfully position the zenith flex aaa endovascular graft and assure accurate apposition to the aortic wall.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.4.6 molding balloon use.Use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.5 adverse events.5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: endoleak.Endoprosthesis: improper component placement; puncture; perigraft flow.8 patient counseling information.The long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use.Anatomical requirements.Iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.Iliac artery distal fixation site should be greater than 10 mm in length and 7.5 ¿ 20 mm in diameter (measured outer wall to outer wall).11.1 bifurcated system.11.1.8 contralateral iliac leg placement and deployment.3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the iliac leg graft overlaps at least one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure both internal iliac patency and a minimum overlap of one full iliac leg stent (i.E., proximal stent of iliac leg graft, maximum overlap of 1.5 stents) within the main body endovascular graft.5.To deploy, hold the iliac leg graft in position with the gripper on the gray position while withdrawing the sheath.Ensure one stent overlap is maintained.11.1.11 ipsilateral iliac leg placement and deployment.2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.11.1.12 molding balloon insertion.5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.6.Withdraw the molding balloon to the ipsilateral limb overlap and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer the molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation and expand.Final angiogram.1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up.12.1 general.The long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe their follow-up relative to the needs and circumstances of each individual patient.The recommended imaging schedule is presented in table 12.1.1.This schedule was used in the pivotal trial, and is recommended even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.12.6 additional surveillance and treatment.Additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak." based on the information provided, inspection of the imaging provided, and the results of the investigation, a root cause for the endoleaks was traced to unintended user error and intentional off -label use.Additionally, endoleaks are a known inherent risk of these devices.One possible cause for the endoleak is related to how the contrast injection was performed.The image reviewer observed that no sheath aspiration was performed in the angiograms, likely indicating that the contrast was under high pressure within the graft system due to the only outflow being through the left internal iliac artery.This high-pressure contrast would likely exit from the right leg grafts through any means, leading to a diffuse endoleak.Another possible cause for the endoleak is related to the modified main body graft.It was reported that the main body graft was pre-fenestrated for the renal arteries and mesenteric artery.We do not know the exact downstream effects this modification can have on the rest of the graft system.It is possible that any endoleaks observed around these modifications could have flowed distally to the leg grafts on both sides and contributed to any observed endoleaks there.This cannot be confirmed though.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9974006
Report Number1820334-2020-00836
Device Sequence Number14089812
Product Code MIH
UDI-Device Identifier10827002484532
UDI-Public(01)10827002484532(17)220102(10)10233912
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2022
Device Model NumberG48453
Device Catalogue NumberTFLE-12-124-ZT
Device Lot Number10233912
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/02/2020
Supplement Date Received by Manufacturer04/30/2020
09/29/2020
Initial Report FDA Received Date04/17/2020
Supplement Report FDA Received Date05/06/2020
10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR